Alert archive / Minnesota / Special Weather Statements in 2023

Special Weather Statement, NWS Twin Cities, MN

June 24, 2023Hennepin County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 24, 2023, 10:32 PM CDT for Hennepin County, Minnesota. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2023, 10:32 PM CDT (03:32 UTC)
Expired
Jun 24, 2023, 10:45 PM CDT
In force
13 min
Issued by
NWS Twin Cities, MN
Hail
0.50 in
Wind
40

County Hennepin County, MN

The radar

The Minneapolis radar (KMPX), 32 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.5 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2023-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 647 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2023-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
647 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1070 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

665 
WWUS83 KMPX 250332
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1032 PM CDT Sat Jun 24 2023
 
MNZ060-250345-
Hennepin MN-
1032 PM CDT Sat Jun 24 2023

...A strong thunderstorm will impact portions of northern Hennepin
County through 1045 PM CDT...

At 1032 PM CDT, Doppler radar was tracking a strong thunderstorm over
Medina, or 15 miles northwest of Minneapolis, moving northeast at 15
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Plymouth, Maple Grove and Corcoran around 1045 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4521 9343 4513 9330 4511 9328 4510 9328
      4497 9362 4506 9372 4523 9347
TIME...MOT...LOC 0332Z 223DEG 13KT 4505 9356 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

Dye

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 24, 7:14 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Jun 24, 7:14 PM CDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
714 PM CDT Sat Jun 24 2023

.UPDATE...
Issued at 657 PM CDT Sat Jun 24 2023

This Evening...Thunderstorms continue across mainly western
Wisconsin, with the main threat being locally heavy rain. The cold
pool has outrun the main convection, and the risk for damaging wind
or hail is low. Meanwhile a narrow ribbon of 1000 to 2000 J/kg of
MLCAPE remains across central Minnesota. HiRes models continue to
indicate that thunderstorms will develop later this evening,
generally in the 8pm-9pm time frame, and move eastward. The upper
level jet will aid in forcing for ascent, but the effective shear
will remain around 30 kts, or on the lower end of the severe weather
threshold. With that said, a few storms could end up producing some
severe hail or gusty winds later this evening into the early
overnight hours, but the window of opportunity is small as the
instability starts to decrease after sunset, and the convection
transitions to mainly showers after midnight. Otherwise the rest of
the forecast remains on track, with a cool, breezy, and cloudy day
tomorrow with scattered rain showers.

&&

.DISCUSSION...(This evening through Saturday)
Issued at 336 PM CDT Sat Jun 24 2023

KEY MESSAGES:

- Scattered to numerous thunderstorms through this evening, some
  strong to severe with large hail and strong winds.

- Rain lingers through Sunday, some isolated thunder possible, with
  the next chance for rain mid to late next week.

- Cooler, closer to normal, temperatures over the next week.

Well-developed low pressure center is slowly rotating eastward over
the eastern Dakotas this afternoon, with a well-defined warm sector
over the WFO MPX coverage area. Plenty of low-mid level moisture is
available as shown by the morning MPX RAOB (1.3" PWAT) and dewpoints
in the low-mid 60s over most of the coverage area, particularly the
MN side. The surface low will have minimal motion eastward through
this evening and the overnight hours, only moving to nearly atop KMSP
by daybreak Sunday. As such, gradually veering winds with height will
remain in place over southern MN in conjunction with modest low-level
jetting under the southern periphery of the upper-level trough. While
upper level support isn't overly impressive, which is contributing to
the more chaotic nature of storm development and organization at the
start, additional storm development is expected through the rest of
the afternoon-evening hours due to plentiful leftover residual
boundaries from the decaying morning convection. Per multiple CAMs,
several rounds of storms can be expected from late this afternoon
through most of tonight as the surface low and associated upper low
move into and over central-southern MN in tandem tonight. The low
LCLs and elevated SRHs in the 0-1km and 0-3km layers will contribute
to a few storms containing rotation leading to funnel clouds and/or a
tornado or two. As the evening progresses, more storm mergers are
expected to transition the main hazards to large hail and
strong/damaging wind gusts. Overall coverage will not be all that
much but the best timing of any severe thunderstorms will be through
about 03z or so. In addition, slow storm motions within this highly
moist environment will also be conducive to pockets of heavy rain
through this evening. Storm intensity will diminish late evening
through the overnight hours as the individual storms move off to the
east and northeast, distancing themselves from the better instability
to the west. There will be a small lull in the activity close to
daybreak Sunday morning then additional showers and few non-severe
thunderstorms are expected on Sunday as the upper low moves atop the
coverage area, resulting in showers rotating over MN/WI during the
day tomorrow. Rain chances will gradually diminish Sunday evening
through Sunday night as the surface low picks up impetus to move into
the Great Lakes and weak high pressure moves into the Upper Midwest
from the Dakotas. Generally dry weather will persist across the WFO
MPX coverage area Monday into Tuesday. However, as a more zonal to
northwest flow aloft develops over the northern tier states combined
with a quasi-stationary front settling over the region, rain chances
will return to the forecast for the middle to latter portion of next
week.

As for temperatures, the prolonged heat of the past few days will be
a thing of the past as more seasonal/normal temperature values take
hold over the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 657 PM CDT Sat Jun 24 2023

Periods of showers and thunderstorms this evening, transitioning to
mainly rain showers late tonight into Sunday. Clouds will increase as
well, with MVFR ceilings expected. Winds will become northwest as
colder air moves across the region, with gusts near 20 kts during the
late morning and afternoon.

KMSP...
Most of the convection will be over by 00Z, but there will be a
second area of storms to the west that develops around 02Z, and this
could impact KMSP later this evening. Once it moves through, expect
mainly rain showers with MVFR clouds.

/OUTLOOK FOR KMSP/
Mon...Mainly VFR. Chc -SHRA/MVFR. Wind NW 15G25kts.
Tue...VFR. Wind N 5-10 kts becoming NE.
Wed...Mainly VFR. Chc -SHRA/MVFR. Wind SE 10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

UPDATE...JRB
DISCUSSION...JPC
AVIATION...JRB
Hazardous weather outlook, Jun 24, 2:53 PM CDT, 7 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
253 PM CDT Sat Jun 24 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
251200-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
253 PM CDT Sat Jun 24 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Air Quality Alert for ozone remains in effect through this
evening for western Wisconsin.

Widespread thunderstorms are expected through this evening.
Severe thunderstorms and heavy rain are possible for areas south
of Interstate 94, particularly near the Interstate 90 corridor.
Large hail and damaging winds are the main hazards but a tornado
cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated to scattered thunderstorms are expected for much of the
area during the daytime hours on Sunday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon and
evening.

In the hours before

Special weather statement, Jun 24, 8:35 PM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
835 PM CDT Sat Jun 24 2023

MNZ043-044-250215-
Mille Lacs MN-Morrison MN-
835 PM CDT Sat Jun 24 2023

...A strong thunderstorm will impact portions of northwestern Mille
Lacs and east central Morrison Counties through 915 PM CDT...

At 835 PM CDT, Doppler radar was tracking a strong thunderstorm near
Onamia, or 19 miles south of Mille Lacs Lake, moving north at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Onamia around 840 PM CDT.

Other locations in the path of this storm include Vineland.

This includes U.S. Highway 169 between mile markers 206 and 229.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4597 9357 4594 9383 4616 9392 4616 9381
      4622 9382 4624 9381 4625 9373 4625 9358
TIME...MOT...LOC 0135Z 171DEG 22KT 4603 9372

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JRB
Special weather statement, Jun 24, 9:02 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
902 PM CDT Sat Jun 24 2023

MNZ059-066-068-250230-
McLeod MN-Carver MN-Wright MN-
902 PM CDT Sat Jun 24 2023

...A strong thunderstorm will impact portions of south central
Wright, northeastern McLeod and northwestern Carver Counties through
930 PM CDT...

At 901 PM CDT, Doppler radar was tracking a strong thunderstorm over
Winsted, or 16 miles east of Hutchinson, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central
Wright, northeastern McLeod and northwestern Carver Counties,
including the following locations... Hollywood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4487 9405 4494 9413 4504 9397 4492 9386
TIME...MOT...LOC 0201Z 249DEG 15KT 4493 9404

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Dye
Special weather statement, Jun 24, 9:02 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
902 PM CDT Sat Jun 24 2023

MNZ047-048-055-250245-
Stevens MN-Pope MN-Swift MN-
902 PM CDT Sat Jun 24 2023

...A strong thunderstorm will impact portions of southwestern Pope,
southeastern Stevens and northwestern Swift Counties through 945 PM
CDT...

At 902 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Hancock, or 12 miles south of Morris, moving
northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Hancock around 915 PM CDT.

This includes U.S. Highway 59 between mile markers 149 and 159.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4533 9595 4544 9601 4560 9575 4559 9544
      4541 9548
TIME...MOT...LOC 0202Z 234DEG 28KT 4542 9585

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JRB
Special weather statement, Jun 24, 9:37 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
937 PM CDT Sat Jun 24 2023

MNZ059-060-066-068-250300-
Hennepin MN-McLeod MN-Carver MN-Wright MN-
937 PM CDT Sat Jun 24 2023

...Strong thunderstorms will impact portions of west central
Hennepin, south central Wright, east central McLeod and northwestern
Carver Counties through 1000 PM CDT...

At 936 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Delano to Glencoe. Movement was northeast at 35
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Delano and Watertown around 940 PM CDT.
  Rockford around 945 PM CDT.
  Minnetrista, Independence and Maple Plain around 950 PM CDT.
  Orono and Norwood Young America around 955 PM CDT.

Other locations in the path of these storms include Maple Grove,
Waconia, Corcoran, Medina and Mayer.

This includes U.S. Highway 12 between mile markers 135 and 140.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4510 9349 4478 9391 4477 9422 4508 9384
TIME...MOT...LOC 0236Z 247DEG 28KT 4504 9381 4478 9416

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Dye
Special weather statement, Jun 24, 10:11 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1011 PM CDT Sat Jun 24 2023

MNZ073-074-082-250400-
Brown MN-Watonwan MN-Redwood MN-
1011 PM CDT Sat Jun 24 2023

...A strong thunderstorm will impact portions of southeastern
Redwood, southwestern Brown and northwestern Watonwan Counties
through 1100 PM CDT...

At 1011 PM CDT, Doppler radar was tracking a strong thunderstorm over
Jeffers, or 15 miles north of Windom, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Comfrey and Springfield.

This includes the following highways...
 U.S. Highway 14 between mile markers 50 and 77.
 U.S. Highway 71 between mile markers 52 and 63.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4396 9486 4411 9487 4411 9509 4420 9510
      4420 9546 4425 9550 4441 9519 4419 9481
      4396 9470
TIME...MOT...LOC 0311Z 243DEG 28KT 4409 9519

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JRB
Special weather statement, Jun 24, 10:32 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1032 PM CDT Sat Jun 24 2023

MNZ060-250345-
Hennepin MN-
1032 PM CDT Sat Jun 24 2023

...A strong thunderstorm will impact portions of northern Hennepin
County through 1045 PM CDT...

At 1032 PM CDT, Doppler radar was tracking a strong thunderstorm over
Medina, or 15 miles northwest of Minneapolis, moving northeast at 15
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Plymouth, Maple Grove and Corcoran around 1045 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4521 9343 4513 9330 4511 9328 4510 9328
      4497 9362 4506 9372 4523 9347
TIME...MOT...LOC 0332Z 223DEG 13KT 4505 9356

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Dye

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 8:18 PM CDTSpecial Weather StatementMPXMcLeod27 min
Jun 24, 8:32 PM CDTSevere Thunderstorm WarningMPXMcLeod28 min
Jun 24, 8:35 PM CDTSpecial Weather StatementMPXMille Lacs40 min
Jun 24, 9:02 PM CDTSpecial Weather StatementMPXCarver28 min
Jun 24, 9:02 PM CDTSpecial Weather StatementMPXPope43 min
Jun 24, 9:37 PM CDTSpecial Weather StatementMPXCarver23 min
Jun 24, 10:11 PM CDTSpecial Weather StatementMPXCottonwood49 min
Jun 24, 10:53 PM CDTSpecial Weather StatementMPXBrown, Watonwan52 min
Jun 24, 11:10 PM CDTSpecial Weather StatementMPXMartin35 min
Jun 24, 11:24 PM CDTSpecial Weather StatementMPXMartin, Nicollet36 min

Nearby

Special Weather Statements in Minnesota, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.